7
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Autoimmune heparin-induced thrombocytopenia.

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Autoimmune heparin-induced thrombocytopenia (aHIT) indicates the presence in patients of anti-platelet factor 4 (PF4)-polyanion antibodies that are able to activate platelets strongly even in the absence of heparin (heparin-independent platelet activation). Nevertheless, as seen with serum obtained from patients with otherwise typical heparin-induced thrombocytopenia (HIT), serum-induced platelet activation is inhibited at high heparin concentrations (10-100 IU mL-1heparin). Furthermore, upon serial dilution, aHIT serum will usually show heparin-dependent platelet activation. Clinical syndromes associated with aHIT include: delayed-onset HIT, persisting HIT, spontaneous HIT syndrome, fondaparinux-associated HIT, heparin 'flush'-induced HIT, and severe HIT (platelet count of < 20 × 109 L-1) with associated disseminated intravascular coagulation (DIC). Recent studies have implicated anti-PF4 antibodies that are able to bridge two PF4 tetramers even in the absence of heparin, probably facilitated by non-heparin platelet-associated polyanions (chondroitin sulfate and polyphosphates); nascent PF4-aHIT-IgG complexes recruit additional heparin-dependent HIT antibodies, leading to the formation of large multimolecular immune complexes and marked platelet activation. aHIT can persist for several weeks, and serial fibrin, D-dimer, and fibrinogen levels, rather than the platelet count, may be helpful for monitoring treatment response. Although standard anticoagulant therapy for HIT ought to be effective, published experience indicates frequent failure of activated partial thromboplastin time (APTT)-adjusted anticoagulants (argatroban, bivalirudin), probably because of underdosing in the setting of HIT-associated DIC, known as 'APTT confounding'. Thus, non-APTT-adjusted therapies with drugs such as danaparoid and fondaparinux, or even direct oral anticoagulants, such as rivaroxaban or apixaban, are suggested therapies, especially for long-term management of persisting HIT. In addition, emerging data indicate that high-dose intravenous immunoglobulin can interrupt HIT antibody-induced platelet activation, leading to rapid platelet count recovery.

          Related collections

          Author and article information

          Journal
          J. Thromb. Haemost.
          Journal of thrombosis and haemostasis : JTH
          Wiley
          1538-7836
          1538-7836
          Nov 2017
          : 15
          : 11
          Affiliations
          [1 ] Institut für Immunologie und Transfusionsmedizin, Universitätsmedizin Greifswald, Greifswald, Germany.
          [2 ] Department of Pathology and Molecular Medicine, Department of Medicine, and McMaster Centre for Transfusion Research, Michael G. DeGroote School of Medicine, McMaster University, Hamilton, Ontario, Canada.
          Article
          10.1111/jth.13813
          28846826
          dcadd704-a7a1-45ec-9693-ab095dc082a0

          platelet factor 4 (PF4),platelet-activating antibodies,autoimmunity,heparin-induced thrombocytopenia,high-dose intravenous immunoglobulin

          Comments

          Comment on this article